Sudbury Living
Sudbury Living PDF Editions Sudbury Feature Publications Sudbury Living Weddings PDF Editions

Sudbury Parents: Antibiotics tough on tummies

 

(NC) Receiving a prescription from the doctor for antibiotics brings relief to many concerned parents. After a few days their child’s worrisome fever or pain will be gone. Although highly effective for treating infections, antibiotics can cause some unpleasant side effects and experts recommend that parents take some preventative measures for their children first.

“Some of the bacteria that live in our digestive tracts are beneficial and others are harmful. However, the “good” bacteria usually keep the “bad” bacteria in check,” says Michelle Latinsky, a registered dietitian and spokesperson for Jamieson Digestive Care. Antibiotics kill the harmful bacteria that are causing infection, but they also kill some of the good bacteria in our guts, throwing off the delicate balance that exists. Although the illness goes, diarrhea often sets in.”

According to Toronto’s Hospital for Sick Children, antibiotic-associated diarrhea can occur with any type of antibiotic and one in five children who take the medication will develop it. Although the diarrhea is usually mild and lasts between one day and a full week, in some cases it can last for several weeks after a child has finished taking the prescription.

Latinsky says a great way to reduce the risk of antibiotic-associated diarrhea is to give your child a natural probiotic supplement to help restore the natural balance in the digestive tract. She suggests checking with your child’s doctor, then starting a digestive care probiotic supplement that is specifically created to relieve antibiotic-associated diarrhea in children when you fill your child’s prescription. However, she stresses whether you choose to relieve the diarrhea with probiotics or not, it is important to continue your child’s antibiotics until they are completed.

Digestive Health Quick Tip:

Diarrhea can be a serious problem for young children because of the risk of dehydration. If your child is showing any of the following symptoms, consult with a healthcare professional, as he/she may be at risk of dehydration:

• Excessive thirst

• Urinating less frequently and producing dark-coloured urine

• Dry skin

• More tired than normal

• Light-headedness.

www.newscanada.com

Like this Article? Share it!

About The Author

Leave A Response